Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 9, 2021, 6:02 PM MDT for Missoula County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 6:02 PM MDT (00:02 UTC)
- Expired
- Jun 9, 2021, 6:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 49 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS85 KMSO 100002 SPSMSO Special Weather Statement National Weather Service Missoula MT 602 PM MDT Wed Jun 9 2021 MTZ005-006-043-100030- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Potomac/Seeley Lake Region MT- 602 PM MDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 630 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Stevensville, or 22 miles northeast of Hamilton, moving north at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Cloud to ground lightning is also possible. Locations impacted include... Bonner-West Riverside, Clinton and Turah. LAT...LON 4640 11383 4647 11407 4695 11387 4685 11351 TIME...MOT...LOC 0001Z 201DEG 39KT 4652 11391 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:28 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 9, 2:28 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT Wed Jun 9 2021
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING FOR WEST-CENTRAL MONTANA...
...SNOW ACCUMULATIONS 5000 FEET AND ABOVE ACROSS CLEARWATER
MOUNTAINS AND BITTERROOT/SAPPHIRE MOUNTAINS EARLY THURSDAY...
.DISCUSSION... Rain showers will continue to spread south to
north across northwest Montana for the rest of the afternoon and
evening. Areas further south have seen showers diminish and move
out of the area. Locations that have been clear, or beginning to
clear this afternoon, will have the chance for scattered
thunderstorms after 4PM. Some of these thunderstorms could become
severe, producing strong damaging wind gusts and large hail up to
1" in diameter, or larger. Locations with the greatest threat,
will be Powell County and the eastern portion of Missoula County
(Seeley Lake Region). Locations in western Montana along and west
of Highway 93, as well as north-central Idaho will have a lesser
chance in seeing strong to severe thunderstorms this evening due
to several hours of cloud cover.
A second round of thunderstorms are expected to develop and move
through north-central Idaho and a good portion of western Montana
overnight tonight, starting around Midnight. These storms are not
expected to be as strong, though frequent lightning, gusty winds
up to 45 mph, and brief heavy rain is possible.
As the cold front moves through in the early morning hours
tomorrow, colder air will be spilling in behind it. Elevations of
5000 feet and above in the Clearwater Mountains of Idaho, and the
Bitterroot/Sapphire Mountains in western Montana, will see rain
changing to snow. Anywhere from 1 to 5 inches of snow will be
possible in these locations through early afternoon Thursday.
Those planning to recreate at these elevations, should prepare for
wintry conditions. All other elevations across the Northern
Rockies, expect a wet and cool day. Afternoon temperatures are
forecast to be around 15F degrees cooler than normal.
As the clouds clear and winds diminish overnight Thursday night,
temperatures will be allowed to lower into the low to mid 30s
across many valleys in the Northern Rockies. Those that have
sensitive plants, would be advised to cover or bring them
indoors.
Scattered rain showers will stream over northwest Montana during
the day on Saturday, ahead of a building ridge of high pressure.
Nothing noteworthy, but persistent light rain is possible along
highway 200 & 2 throughout the day. Temperatures will be
rebounding back to normal for the rest of the region through the
weekend. By early next week, the ridge will be at it's strongest,
with temperatures rising into the low to mid 90s for most valleys
in western Montana and north-central Idaho.
&&
.AVIATION...A trough moving across the region is causing showers
and low ceilings in northwest Montana and thunderstorms in
southwest Montana this evening. Showers will continue to affect
KGPI through the night as well as KMSO. Ahead of the trough,
strong south winds are gusting in the 30s causing a crosswind at
KBTM, which is expected to last until around 10/02Z. Tonight snow
levels will lower to around 5,000 ft with some accumulations at
backcountry air strips possible.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 AM to 3 PM MDT Thursday ABOVE
5000 FEET for the Bitterroot/Sapphire Mountains.
ID...Winter Weather Advisory from 5 AM to 2 PM PDT Thursday ABOVE
5000 FEET for the Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Jun 9, 5:24 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
524 PM MDT Wed Jun 9 2021
MTZ003>005-043-100000-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
524 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...EASTERN
MISSOULA AND WESTERN POWELL COUNTIES UNTIL 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Missoula, or 7 miles northeast of Missoula, moving northeast at
60 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Cloud to ground lightning has been observed.
Locations impacted include...
Missoula, Bonner-West Riverside, Wye, East Missoula and Evaro.
LAT...LON 4684 11388 4685 11390 4685 11396 4696 11419
4753 11369 4738 11335
TIME...MOT...LOC 2323Z 211DEG 57KT 4698 11397Special weather statement, Jun 9, 6:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 602 PM MDT Wed Jun 9 2021 MTZ005-006-043-100030- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Potomac/Seeley Lake Region MT- 602 PM MDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 630 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Stevensville, or 22 miles northeast of Hamilton, moving north at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Cloud to ground lightning is also possible. Locations impacted include... Bonner-West Riverside, Clinton and Turah. LAT...LON 4640 11383 4647 11407 4695 11387 4685 11351 TIME...MOT...LOC 0001Z 201DEG 39KT 4652 11391
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:30 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.